Alert archive / Texas / Red Flag Warnings in 2022
Red Flag Warning 3, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Jan 18, 2022, 3:30 AM CST for 15 counties in Texas; 4 counties in New Mexico. It took effect at Jan 18, 2022, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 18, 2022, 3:30 AM CST (09:30 UTC)
- In effect from
- Jan 18, 2022, 12:00 PM CST
- Expired
- Jan 18, 2022, 7:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Andrews County, TX, Borden County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Reeves County, TX, Scurry County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 65 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 9.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4359 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
613 WWUS84 KMAF 180930 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 330 AM CST Tue Jan 18 2022 NMZ117>119-TXZ045>048-050>053-059>063-067-190100- /O.UPG.KMAF.FW.A.0003.220118T1800Z-220119T0100Z/ /O.NEW.KMAF.FW.W.0003.220118T1800Z-220119T0100Z/ Chaves Plains-Eddy Plains-Lea-Gaines-Dawson-Borden-Scurry-Andrews- Martin-Howard-Mitchell-Loving-Winkler-Ector-Midland-Glasscock- Ward- 330 AM CST Tue Jan 18 2022 /230 AM MST Tue Jan 18 2022/ ...RED FLAG WARNING IN EFFECT FROM NOON CST /11 AM MST/ TODAY TO 7 PM CST /6 PM MST/ THIS EVENING FOR WINDY AND DRY CONDITIONS WITH VERY HIGH TO EXTREME FIRE DANGER FOR PORTIONS OF SOUTHEAST NEW MEXICO, UPPER TRANS PECOS, AND PERMIAN BASIN... * AFFECTED AREA...Gaines, Dawson, Borden, Scurry, Andrews, Martin, Howard, Mitchell, Loving, Winkler, Ector, Midland, Glasscock, Ward, Chaves Plains, Eddy Plains and Lea. * TIMING...Tuesday afternoon through early Tuesday evening. * WINDS...West 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 13 percent. * RFTI...3 or near critical. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$ TXZ274-190100- /O.NEW.KMAF.FW.W.0003.220118T1800Z-220119T0100Z/ Reeves County Plains- 330 AM CST Tue Jan 18 2022 ...RED FLAG WARNING IN EFFECT FROM NOON CST /11 AM MST/ TODAY TO 7 PM CST /6 PM MST/ THIS EVENING FOR WINDY AND DRY CONDITIONS WITH VERY HIGH TO EXTREME FIRE DANGER FOR PORTIONS OF SOUTHEAST NEW MEXICO, UPPER TRANS PECOS, AND PERMIAN BASIN... * AFFECTED AREA...Reeves County Plains. * TIMING... * WINDS...West 25 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 21 percent. * RFTI...4 or near critical. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Jan 17, 10:43 PM CST, 4 hours 47 minutes earlier.
Area forecast discussion, Jan 17, 10:43 PM CST, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1043 PM CST Mon Jan 17 2022
...New AVIATION...
.AVIATION...
(06Z TAFS)
Issued at 1042 PM CST Mon Jan 17 2022
VFR continues through the TAF period. West winds will increase
late morning/early afternoon across all terminals with gust over
30 kts likely. Decreasing winds are expected around sunset.
&&
.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 230 PM CST Mon Jan 17 2022
Highs will remain on the warm side for SE NM and West TX under a
modest mid-level ridge presence over the southern plains. Highs will
generally be in the 60s with 70s popping up along the I-10 corridor
down to the Rio Grande valley. Progressive shortwave off the Baja
coast will haul eastward with a flattening of the ridge and
increased zonal flow for Tuesday. A 700mb height gradient indicates
a windier setup for tomorrow with a modest mid-level jet max
cruising over the area beginning tomorrow afternoon. Given the
magnitude of the jet and favorable mixing, areas within the
Guadalupe's and Delaware's will be favorable for a period of high
winds during peak diurnal mixing. Previous high wind watch has been
upgraded to a warning as a result of the favorable conditions.
Elsewhere, expect windy conditions out of the W/SW pretty much
areawide tomorrow with borderline advisory criteria speeds over the
NW portion of the forecast area. Coupled with dry RHs and critically
dry fuels, a near-critical to critical fire weather threat will
exist during the afternoon time frame for the northern 1/3rd of the
region (See fire weather disco below).
Winds will decay after sunset with the loss of deep layer mixing,
but not before the prime down-sloping component of the winds help
bump temps into the 70s for a majority of the region. Given the
forecasted positioning of the low-level thermal ridge, the eastern
Permian Basin down to the Lower Trans-Pecos will trend the warmest
tomorrow with avg 15-20 degrees above-normal for the corridor. Lows
will be on the mild side overnight due to persistently warm boundary
layer temps and southerly winds keeping temps above the freezing
mark for basically everyone, except Marfa/Tatum due to better
decoupling factors. Cold front will flirt with the northern tier of
the forecast area by the end of the short term cycle.
&&
.LONG TERM...
(Wednesday through Sunday)
Issued at 230 PM CST Mon Jan 17 2022
On Wednesday a broad trough with embedded shortwaves will stretch
from the Panhandle westward to CA. The back of this trough will
move into AZ and NM Wednesday night and Thursday with the tail of
the trough moving south into Mexico Friday. A stronger trough will
move down across the Rockies Friday developing a cut off low over AZ
Friday night that moves into Nrn Mexico Saturday.
Very cold air coming as an Arctic front hits Wednesday afternoon
with a gusty N wind... have bumped up wind speeds slightly and
lowered high temps a bit. Temps will be falling through the
afternoon Wednesday with highs in the 40s north... 50s central...
with 60s and 70s south of the Pecos. Lows Thursday morning and
Friday morning down into the teens across the north with 20s central
and 30s farther south. These low temps combined with a NE wind will
result in low chill factors down into the single digits north of a
HOB to BPG line Thursday morning. Highs Thursday only warm to the
30s and 40s... warming into the 40s and 50s Friday and Saturday.
Temps finally warm back to near normal Monday.
Do have a chance of precipitation starting Wednesday and continuing
through Thursday night. To be clear expecting only low precip
totals of anything that falls but could get some snow... may be more
flurries. Thursday morning looks to be the best chance of snow and
expecting little to no accumulation except for the higher elevations.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 41 75 43 50 / 0 0 0 0
Carlsbad 43 70 41 57 / 0 0 0 0
Dryden 40 78 48 72 / 0 0 0 0
Fort Stockton 46 75 47 62 / 0 0 0 0
Guadalupe Pass 42 59 41 52 / 0 0 0 0
Hobbs 37 70 38 47 / 0 0 0 0
Marfa 32 67 35 59 / 0 0 0 0
Midland Intl Airport 38 74 44 52 / 0 0 0 0
Odessa 42 73 45 53 / 0 0 0 0
Wink 38 73 41 59 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Tuesday afternoon through Tuesday
evening for Andrews-Borden-Dawson-Ector-Gaines-Glasscock-
Howard-Loving-Martin-Midland-Mitchell-Scurry-Ward-Winkler.
Wind Advisory from noon to 6 PM CST Tuesday for Davis Mountains-
Davis Mountains Foothills-Eastern Culberson County-Loving-
Reeves County Plains-Van Horn and Highway 54 Corridor.
High Wind Warning from noon CST /11 AM MST/ to 8 PM CST /7 PM
MST/ Tuesday for Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains.
NM...Fire Weather Watch from Tuesday morning through Tuesday
afternoon for Chaves Plains-Eddy Plains-Lea.
Wind Advisory from 11 AM to 5 PM MST Tuesday for Central Lea
County-Eddy County Plains-Northern Lea County-Southern Lea
County.
High Wind Warning from 11 AM to 7 PM MST Tuesday for Guadalupe
Mountains of Eddy County.
&&
SHORT TERM...29
LONG TERM....72
AVIATION...29Hazardous weather outlook, Jan 17, 7:25 PM CST, 8 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 725 PM CST Mon Jan 17 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-190130- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 725 PM CST Mon Jan 17 2022 /625 PM MST Mon Jan 17 2022/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday High Wind Warning in effect for the Guadalupe and Delaware mountains Tuesday afternoon. A Wind Advisory is also in effect Tuesday afternoon for the Southeast New Mexico Plains, Culberson county, Loving county, the Reeves county plains, the Davis Mountains, and Davis Mountains Foothills. Near critical fire weather conditions are expected for Southeast New Mexico and portions of the Permian Basin Tuesday afternoon. A Fire Weather Watch remains in effect. Be prepared for bitter cold wind chills down into the single digits and teens Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 7:13 PM CST | Wind Advisory | MAF | Brewster, Culberson, Jeff Davis, Loving, Presidio, Reeves | 23 hr |
Nearby
Red Flag Warnings in Texas, 2022Red Flag Warnings in New Mexico, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.